Nebraska, 2004

Winter Storm in Nebraska, February 4 to 5, 2004

February 4 to 5, 2004 · NWS OAX · 27 events in 27 counties and zones

This was the third winter storm that hit most of eastern Nebraska and southwest Iowa in a week and a half period. Light to occasionally moderate snow began over the western sections of the area Wednesday afternoon or evening 2/4/04.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the third winter storm that hit most of eastern Nebraska and southwest Iowa in a week and a half period. Light to occasionally moderate snow began over the western sections of the area Wednesday afternoon or evening 2/4/04. The snow intensity and coverage then increased eastward into Thursday morning. From late Wednesday through 6am Thursday, locations from around Fairbury north northwest through Albion and Loretto picked up 4 to 6 inches of snow. Locations farther east received much less. However, the heavier snow soon spread over the rest of the area after 6 am. The snow decreased to flurries or ended over southeast Nebraska around noon but continued into late afternoon to the northwest through northeast of Fremont and Omaha. Although snow continued into Friday 2/6/04 roughly along and northeast of a line from around Columbus to Omaha, additional accumulations after late afternoon on the 5th were mostly an inch or so. For the storm through Thursday afternoon most locations reported between 5 and 8 inches. This storm again caused many schools to close, some as early as Thursday afternoon, but many on Friday.Some of the heavier storm totals in eastern Nebraska included...10 inches at Loretto and Albion, 9 inches in Springfield, 8 inches in Elkhorn, Bennington, Norfolk, Gretna, Papillion and Walthill and 7 inches at West Point, Fremont, Uehling, the NWS in Valley and at the Lincoln airport. Omaha Eppley picked up 6.4 inches, and when combined with the two previous storms, the total snow depth reached 26 inches. This was just one inch short of the all time record in Omaha.Some heavier storm totals in western Iowa included...8 inches in Harlan, 7 inches at Little Sioux, Underwood and Oakland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 4, 2:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 4, 2:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CST WED FEB 4 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND IMPENDING WINTER STORM AND
WHERE AND HOW MUCH SNOW TO FORECAST. MODEL TRENDS ARE IN GOOD
AGREEMENT LEADING TO A PROLONGED PERIOD OF SNOW ONCE EVERYONE
SATURATES LATER THIS EVENING.

UPPER LOW CONTINUES TO SPIN ACROSS COLORADO WITH SOUTHEASTERLY FLOW
ALOFT ACROSS OUR REGION WITH MOISTURE CONTINUING TO STREAM NORTHWARD
INTO THE CENTRAL PLAINS. THE INITIAL PROBLEM APPEARS TO BE A LAYER
OF DRIER AIR...MUCH DRIER THAN THE MODELS ANTICIPATED...AND THUS
ITS TAKING ADDITIONAL TIME TO SATURATE. OBSERVATIONS ACROSS THE
REGION BY MID AFTERNOON THOUGH INDICATED THAT SNOW WAS BEGINNING IN
SOME AREAS...WITH VISIBILITIES IN THE HEAVIER BANDS AROUND 1
MILE...BUT OVERALL 3 TO 5 MILES WHERE SNOW WAS OCCURRING.  BELIEVE
THAT THE RUC/NGM MAY BE ONTO A TREND THAT IT WILL TAKE A FEW MORE
HOURS TO FULLY SATURATE BEFORE THE SNOW COMMENCES AREAWIDE FOR THE
DURATION BY MID TO LATE EVENING.

PROLONGED PERIOD OF WAA/ISENTROPIC LIFT EXISTS ACROSS THE CWA
OVERNIGHT...LINGERING INTO THURSDAY AFTERNOON BEFORE THE LARGE SCALE
ASCENT DIMINISHES. THE ONLY LIMITING FACTOR APPEARS TO BE THE LARGE
CONVECTIVE CLUSTER THAT WILL OCCUR ACROSS THE SOUTHERN MISSISSIPPI
VALLEY REGION WHICH WILL LIMIT MOISTURE TRANSPORT NORTHWARD.  AFTER
THE ISENTROPIC LIFT SHUTS OFF ON THURSDAY AFTERNOON...WERE LEFT
BEHIND IN A BROAD DEFORMATION BAND WHICH WILL PERSIST INTO FRIDAY
MORNING. SNOWFALL AMOUNTS THURSDAY NIGHT AND EARLY FRIDAY WILL BE
LIGHT...BUT NONETHELESS IT WILL STILL BE SNOWING...BUT TAPERING OFF
TO FLURRIES BY FRIDAY AFTERNOON.  WERE NOT EXPECTING ANY HEAVIER
BURSTS OF SNOW AS WE SAW WITH THE PREVIOUS STORM THIS PAST
WEEKEND...BUT DUE TO THE LENGTH OF SNOW OCCURRING...SNOW AMOUNTS ON
THE ORDER OF 4 TO 8 INCHES STILL LOOK GOOD. PLAN TO RUN THE LOWER
AMOUNTS IN OUR NORTHWESTERN ZONES...WITH A SWATH AROUND 6 INCHES
FROM BEATRICE TO TO NORFOLK...WITH PERHAPS 6 TO 8 INCHES ALONG AND
EAST OF HIGHWAY 77.

WINDS THROUGH THE EVENT WILL REMAIN IN THE 10 TO 15 MPH RANGE
TONIGHT AND THURSDAY...FROM THE EAST INITIALLY BUT SWITCHING TO THE
NORTHWEST. IT APPEARS THAT WINDS DONT REALLY PICK UP TO THE BREEZY
CATEGORY UNTIL THURSDAY NIGHT AND FRIDAY...BUT AT THAT TIME, THE
SIGNIFICANT ACCUMULATING SNOWFALL SHOULD BE OVER.

WITH REGARD TO OUR CURRENT SUITE OF HEADLINES...WE INTEND TO LEAVE
THEM INTACT AT THIS TIME.  THIS AMOUNTS TO A WINTER WEATHER ADVISORY
FOR OUR FAR NORTHEASTERN CWA AND A WINTER STORM WARNING ELSEWHERE
THROUGH THURSDAY NIGHT. HOWEVER...THE OVERALL IMPACT COULD BE LOWER
WITH THIS PARTICULAR STORM DUE TO THE LONGER DURATION...ALLOWING
ROAD CREWS TO KEEP UP WITH THE ACCUMULATING SNOWFALL WITH ONE TO
THREE INCHES OF SNOW EXPECTED EACH 12 HOUR PERIOD FOR THE NEXT 24
HOURS...THEN ANOTHER INCH OR SO ON THE TAIL END.

THEREAFTER...IT APPEARS THAT THE WEEKEND WILL REMAIN DRY WITH COLD
CANADIAN HIGH PRESSURE BUILDING ACROSS THE REGION.  ANOTHER COLD
FRONT STILL EDGES INTO THE CWA ON MONDAY...ALTHOUGH MOISTURE APPEARS
TO BE RATHER LIMITED. THEREFORE WILL MAINTAIN JUST A SLIGHT CHANCE
OF SNOW MONDAY AND MONDAY NIGHT. LATE IN THE FORECAST...MID
WEEK...ANOTHER AREA OF LOW PRESSURE SETS UP WELL SOUTH AND EAST OF
THE REGION...AND HAVE LEFT TUESDAY AND WEDNESDAY DRY AT THIS TIME.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...WINTER STORM WARNING NEZ015-018-030>034-042>045-050>053-
      065>068-078-088>093 THROUGH THURSDAY NIGHT.

      WINTER WEATHER ADVISORY NEZ011-012-016-017 THROUGH THURSDAY
      NIGHT.

.IA...WINTER STORM WARNING IAZ043-055-056-069-079-080-090-091
      THROUGH THURSDAY NIGHT.

&&

DEWALD
Hazardous weather outlook, Feb 4, 5:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CST WED FEB 4 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-051200-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
529 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR A LARGE PART OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. SNOW ACCUMULATIONS DURING THIS PERIOD
SHOULD BE ANYWHERE FROM 3 TO 5 INCHES...WITH SNOW INTENSITY
INCREASING DURING THE EARLY MORNING HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE WINTER STORM WARNING CONTINUES THROUGH THURSDAY NIGHT.
BY THURSDAY NIGHT...A TOTAL OF 5 TO 7 INCHES IS POSSIBLE ACROSS
MUCH OF EASTERN NEBRASKA...MAINLY ALONG AND SOUTH OF A LINE FROM
ALBION TO WAYNE. SLIGHTLY MORE ACCUMULATION IS EXPECTED ALONG AND
EAST OF THE MISSOURI RIVER...WHERE ACCUMULATIONS COULD BE NEAR 6 TO
8 INCHES BY THURSDAY NIGHT.

AS THE SNOWFALL BEGINS TO TAPER OFF LATE THURSDAY...STRONG NORTH
TO NORTHWEST WINDS OF 15 TO 25 MPH WILL CAUSE AREAS OF BLOWING AND
DRIFTING OF SNOW THROUGH EARLY FRIDAY.

PLEASE KEEP ABREAST OF THE LATEST FORECAST REGARDING THIS SIGNIFICANT
WINTER STORM VIA NOAA WEATHER RADIO...OR OTHER PREFERRED MEDIA
OUTLET.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM THIS
LATEST STORM TO THE NATIONAL WEATHER SERVICE.

NEZ011-012-016-017-051200-
ANTELOPE-CEDAR-KNOX-PIERCE-
529 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT. SNOW ACCUMULATIONS
DURING THIS PERIOD SHOULD GENERALLY RANGE FROM 2 TO 4 INCHES...WITH
SNOW INTENSITY INCREASING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH THURSDAY NIGHT. BY
EVENTS END...TOTAL ACCUMULATIONS SHOULD RANGE ANYWHERE FROM 4 TO 6
INCHES BY THURSDAY NIGHT.

AS THE SNOWFALL BEGINS TO TAPER OFF THURSDAY NIGHT...STRONG NORTH
TO NORTHWEST WINDS OF 15 TO 25 MPH WILL CAUSE AREAS OF BLOWING AND
DRIFTING OF SNOW THROUGH FRIDAY MORNING.

PLEASE KEEP ABREAST OF THE LATEST FORECAST REGARDING THIS SIGNIFICANT
WINTER STORM VIA NOAA WEATHER RADIO...OR OTHER PREFERRED MEDIA
OUTLET.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM THIS
LATEST STORM TO THE NATIONAL WEATHER SERVICE.

GRIFFIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Antelope

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Antelope forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winter Storm, Burt

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Richardson

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winter Storm, Thurston

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 4, 8:00 PM CST to February 5, 4:00 PM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384622, 5384623, 5384624, 5384625, 5384626, 5384627, 5384628, 5384629, 5384630, 5384631, 5384632, 5384633, 5384634, 5384635, 5384636, 5384637, 5384638, 5384639, 5384640, 5384641, 5384642, 5384643, 5384644, 5384645, 5384646, 5384647, 5384648.